Alert archive / Vermont / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 3, NWS Burlington, VT

June 29, 2003Chittenden County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Jun 29, 2003, 7:24 PM EDT for Chittenden County, Vermont. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 29, 2003, 7:24 PM EDT (23:24 UTC)
Expired
Jun 29, 2003, 8:00 PM EDT
In force
36 min
Issued by
NWS Burlington, VT
Area
Whole counties

County Chittenden County, VT

The radar

The Burlington radar (KCXX), 9 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2003-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2003-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
1204 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

954 
WUUS51 KBTV 292324
SVRBTV
VTC007-300000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
724 PM EDT SUN JUN 29 2003

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHITTENDEN COUNTY IN NORTHWEST VERMONT


* UNTIL 800 PM EDT

* AT 720 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HINESBURG...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR RICHMOND...HUNTINGTON AROUND 740 PM EDT
  NEAR BOLTON...AROUND 750 PM EDT
  

WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A REINFORCED
BUILDING...AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL
APPLIANCES UNTIL THE STORMS HAVE PASSED.

$$

LAT...LON 4436 7329 4450 7310 4462 7296 4456 7281
          4443 7280 4428 7295 4427 7314

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 1:33 PM EDT, 5 hours 51 minutes earlier.

Area forecast discussion, Jun 29, 1:33 PM EDT, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
133 PM EDT SUN JUN 29 2003

WATER VAPOR SHOWS STRONG MID/UPPER LVL TROF ACRS NORTHERN LAKES WITH
NUMEROUS EMBEDDED 5H VORTS. THESE VORTS COMBINED WITH SFC FRNT/LLVL
INSTABILITY WL HELP IN THE DEVELOPMENT OF TRW THIS
AFTERNOON/EVENING. FIRST LINE OF CONVECTION NOW LOCATED OVER
SOUTHERN CANADA ASSOCIATED WITH PRE-FRONTAL TROF WL APPROACH
WESTERN CWA AROUND 19Z. SFC BASED CAPES NEAR 1500 J/KG...VGP < .20...
K-INDEX AROUND 30...AND WND PROFILE SUGGESTS DAMAGING WINDS WL BE
GREATEST SVR WX THREAT. CRNT RADAR/SATL PICS SHOW BROKEN LINE OF
TRW/RW MOVING TOWARD CWA ATTM WITH FIRST 5H S/W.

TONIGHT...MID/UPPER LVL TROF AND ASSOCIATED ASCENT WITH 5H ENERGY WL
SHIFT INTO EASTERN NEW ENGLAND OVERNIGHT. ON GOING CONVECTION WL
SLOWLY WEAKEN OVERNIGHT AS SFC HEATING IS LOSS AND LLVL ATMOSPHERE
BCMGS STABLE. WL CONT TO MENTION SVR WORDING FOR DAMAGING WNDS FOR
EVENING HOURS AND JUST -RW AFTER MIDNIGHT. FIRST LINE OF CONVECTIVE
ASSOCIATED WITH PRE-FRONTAL TROF AND 5H VORT WL LIFT OUT OF CWA BY
03Z. NEXT WEAKER LINE TRW ASSOCIATED WITH MID/UPPER LVL WND MAX (25H
DIVERGENCE) AND LIMITED LLVL INSTABILITY DEVELOPS ACRS WESTERN CWA
BTWN 00-03Z AND MOVES AWAY FROM CWA AFTER 06Z. WITH GOOD 25H ULVL
DIVERGENCE...LLVL SFC CONVERGENCE...AND SOME 85/7H FG WL MENTION POPS
NEAR 100%. PROGGED 850-700MB MOISTURE FIELDS SUGGEST SOME CLRING
TOWARD MORNING WESTERN CWA...WHICH I WL TRY TO SHOW IN GRIDS.
OTHERWISE...SFC DWPTS IN THE M50S/L60S SUPPORT LOWS NEAR 60S MOST
ZONES. THIS WL BE 5 TO 7 DEGREES COOLER THAN LATEST MET GUIDANCE.

MONDAY...CYCLONIC FLOW ASSOCIATED WITH MID/UPPER LVL TROF CONTS ACRS
NE CONUS. BUFKIT MOISTURE PROGGES SUGGEST PLENTY OF CLOUDS AROUND
85MB...STEEP LLVL LAPSE RATES AND UPSLOPE FLOW. WL MENTION MC IN MTN
ZNS WITH CHC FOR --RW. 85H TEMPS AROUND 4C DEGREES COOLER SUPPORT
HIGHS U70 TO NEAR 80F CHAMPLAIN VALLEY TO NEAR 70F MTNS ZNS. THIS IS
ALSO SUPPORTED BY PROGGED 2M TEMPS OFF MESO-ETA.

TUESDAY...SFC HIGH PRES BUILDS INTO CWA AS NW FLOW ALOFT CONTS. NICE
DAY EXPECTED WITH PLENTY OF SS AND TEMPS NEAR NORMAL. PROGGED 85H
TEMPS BTWN 10-12C...I WL MENTION TEMPS NEAR 80F. ALSO...RH LVLS WL
BE LOW.

EXTENDED...MODELS CONT TO SHOW NW FLOW ALOFT ACRS OUR CWA THRU
THURS ASSOCIATED WITH MID/UPPER LVL TROF ACRS EASTERN CANADA.
WEAK SFC COLD FRNT IS PROGGED TO MOVE ACRS NORTHERN FA LATE WEDS
INTO THURS. BEST LIFT/MOISTURE AND SFC CONVERGENCE IS PROGGED TO
REMAIN NORTH OF CWA THRU THE PERIOD...THEREFORE WL KEEP FCST DRY
ATTM. FRIDAY INTO SATURDAY WEAK MID/UPPER LVL RIDGE DEVELOPS AHEAD
OF NEXT SFC COLD FRNT APPROACHING FROM GREAT LAKES REGION. WL CONT
TO MENTION CHC POPS LATE FRIDAY INTO SATURDAY ASSOCIATED WITH
SFC FRNT/5H SW ENERGY. 85H TEMPS NEAR 12C WEDS INTO THURS SUPPORT
HIGHS U70S/L80S. ON FRIDAY LLVL WAA PUSHES 85H TEMPS INTO THE MID
TEENS WHICH WL PLACES SFC TEMPS WELL INTO THE 80S TO NEAR 90. SUNDAY
LOOKS DRY ATTM...WEAK SFC HIGH PRES BUILDS BEHIND FRNT WITH TEMPS
NEAR CLIMO.

.BTV...NONE.

TABER
Hazardous weather outlook, Jun 29, 4:17 AM EDT, 15 hours 7 minutes before
NYZ026>031-034-035-087-VTZ001>012-016>019-291015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
417 AM EDT SUN JUN 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY

A COLD FRONT WILL MOVE INTO NORTHERN NEW YORK THIS AFTERNOON AND
ACROSS VERMONT TONIGHT.  AS IT DOES...IT WILL INTERACT WITH AN
INCREASINGLY UNSTABLE AIR MASS.  THIS WILL ENHANCE THE POTENTIAL FOR
THUNDERSTORMS THIS AFTERNOON THROUGH ABOUT MIDNIGHT TONIGHT.  GIVEN
THE AMOUNT OF INSTABILITY THAT WILL DEVELOP LATER TODAY AND WINDS
ALOFT STRENGTHENING BY THIS EVENING...SOME STORMS WILL BECOME MORE
ORGANIZED AND HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY WINDS.  THE
MOST OPTIMAL TIME FOR THESE STRONGER STORMS WILL BE BETWEEN 200
PM AND 1000 PM.

.DAYS TWO THROUGH SEVEN...

THE COLD FRONT DESCRIBED ABOVE WILL BE EAST OF THE REGION AND HIGH
PRESSURE WILL BUILD INTO THE NORTH COUNTRY.  THE HIGH WILL PERSIST
THROUGH AT LEAST MIDWEEK...SO NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

EVENSON

Nearby

Severe Thunderstorm Warnings in Vermont, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.